Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 6, NWS North Platte, NE

March 26, 1998Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Mar 26, 1998, 9:18 PM CST for Custer County, Nebraska. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 26, 1998, 9:18 PM CST (03:18 UTC)
Expired
Mar 26, 1998, 10:20 PM CST
In force
62 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 9:25 PM CSTHail 1Callaway, NE
Mar 26, 9:45 PM CSTHail 1Broken Bow, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 7:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS1 KLBF 270319 RRA
SVRLBF
NEC041-270420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
918 PM CST THU MAR 26 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1020 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL NEBRASKA

   ...CUSTER COUNTY
 
AT 917 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 16 MILES WEST SOUTHWEST OF BROKEN BOW OR 15 MILES
SOUTHWEST OF MERNA MOVING NORTHEAST AT 25 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  MERNA                        BY 945 PM CST
  BROKEN BOW                   BY 950 PM CST
  BERWYN                       BY 955 PM CST
 
IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:51 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Mar 26, 2:51 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
200 PM CST THU MAR 26 1998

TODAY'S FIRST PERIOD FORECAST PROBLEM...WILL THUNDERSTORMS DEVELOP AGAIN
THIS EVENING? IF THEY DO, WHAT STRENGTH IS LIKELY?

AT 18Z...SATELLITE WATER VAPOR IMAGERY SHOWED MOISTURE LIFTING INTO
NEBRASKA FROM KANSAS AND ANOTHER PLUME THROUGH SOUTH DAKOTA AND WYOMING
ABOVE THE SURFACE FRONT. IR AND VISIBLE IMAGERY AT 17Z INDICATED
CUMULUS BUILDUPS AHEAD OF THE FRONT IN THE NEBRASKA PANHANDLE AND
SOUTHEAST WYOMING. THE KLNX WSR-88D IS SHOWING SOME WEAK ECHOES WEST
AND NORTH OF ALLIANCE. DEWPOINTS AT THE SURFACE WERE AOB 40 DEGREES
SOUTH AND WEST OF ONL. HOWEVER...DEWPOINTS AT OR ABOVE 50 DEGREES HAD
WORKED THEIR WAY INTO SOUTHWEST KANSAS BY 19Z. AS ANOTHER LOW LEVEL JET
DEVELOPS AHEAD OF THE COLORADO SURFACE LOW, THOSE HIGHER DEWPOINTS ARE
LIKELY TO BE TURNED INTO CENTRAL AND SOUTH CENTRAL NEBRASKA. BY 06Z
TONIGHT...THE ETA HAS THE DEWPOINT VALUES OF 10C AS FAR WEST AS A POINT
BETWEEN LBF AND VTN. THE CONVECTION NOW DEVELOPING IN THE PANHANDLE WILL
PROBABLY REMAIN OVER A DRY BOUNDARY LAYER THIS EVENING UNTIL THE LOW
LEVEL JET DEVELOPS AND PULLS THE 50 DEGREE DEWPOINTS INTO CENTRAL
NEBRASKA. AS A RESULT...THUNDERSTORMS THAT DO DEVELOP INITIALLY WILL BE
HIGH-BASED LOW PRECIPITATION TYPES WITH DOWNBURST WIND BEING THE
GREATEST THREAT. WIND PROFILERS AT 19Z INDICATE 500MB WIND OF 50 TO 60
KTS AND 700MB WIND OF 30 TO 35 KTS WITH VERY LITTLE DIRECTIONAL SHEAR.
IF THAT SHEAR DOESN'T TEAR THE UPDRAFTS APART, THERE IS A REAL
POSSIBILITY OF GRADIENT ENHANCED DOWNBURSTS AS THUNDERSTORMS MATURE.

FROM THE ABOVE DISCUSSION, I WOULD RECOMMEND RAISING THE CURRENT
PROBABILITIES A CATEGORY FOR CENTRAL AND NORTH CENTRAL NEBRASKA (I.E.,
EAST OF A VTN-LBF LINE). WEST OF THAT LINE, CURRENT POPS LOOK OKAY IN
VIEW OF THE DRY BOUNDARY LAYER AND ITS LIKELY PERSISTENCE.

HAVEN'T HAD TIME TO EXAMINE INFORMATION BEYOND THE FIRST PERIOD.
HOWEVER, LOOKING AT THE ETA, IT APPEARS THAT SOME WRAPAROUND MOISTURE
CAN BE EXPECTED OVER MOST OF THE LBF UPDATE AREA UNTIL AT LEAST MIDDAY
TOMORROW WITH DRYER AIR MOVING IN AT LOW LEVELS BY 00Z TOMORROW
EVENING.

SUGGESTED CCF

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPNE.

LBF EB 045/063 035/062 035 49441
VTN EB 045/063 036/061 037 49531

OGA EB 047/064 036/063 036 49441
IML EB 047/064 037/064 037 49441
BBW EB 046/062 038/061 038 49551
ANW EB 046/063 037/060 038 49531
ONL EB 046/061 038/060 039 49551

SPRINGER

In the hours before

Local storm report, Mar 26, 7:56 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
756 PM CST THU MAR 26 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    IMPERIAL                  NE   0.75 INCH HAIL
03/26/98   CHASE

M. MUTCHLER
Local storm report, Mar 26, 7:56 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
756 PM CST THU MAR 26 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    IMPERIAL                  NE   0.75 INCH HAIL
03/26/98   CHASE

M. MUTCHLER
Local storm report, Mar 26, 8:56 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
856 PM CST THU MAR 26 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    MAXWELL                   NE   0.75 INCH HAIL
03/26/98   LINCOLN

M. MUTCHLER
Local storm report, Mar 26, 8:56 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
856 PM CST THU MAR 26 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    MAXWELL                   NE   0.75 INCH HAIL
03/26/98   LINCOLN

M. MUTCHLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:41 PM CSTSevere Thunderstorm WarningLBFChase64 min
Mar 26, 8:37 PM CSTSevere Thunderstorm WarningLBFLincoln63 min
Mar 26, 10:10 PM CSTSevere Thunderstorm WarningLBFLoup50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.